Q I regularly take aspirin but, recently, I’ve been prescribed an antihypertensive. Is there any interaction between these drugs? – CH, Swindon
A The effect of one drug on another is almost never tested when it’s first licensed, so any reactions are noticed only when patients complain of side-effects.
Antihypertensives tend to be ‘lifestyle’ drugs, and are often prescribed for long periods of time. As a result, they are often taken with other drugs, and there’s a long list of drugs with which they can adversely react – aspirin is among them.
Drug interaction is more common, and more serious, in the elderly. Such patients are more likely to be taking a huge cocktail of various drugs – called ‘polypharmacy’ – and their kidneys are less able to cope with the toxic load.
Antihypertensives can interact with beta-blockers, diuretics, ACE inhibitors, NSAIDs (non-steroidal anti-inflammatory drugs) such as aspirin, and other antihypertensives. High-dose (but not low-dose) aspirin can negate the effects of your antihypertensive (J Hypertens, 2002; 20: 1015-22).